MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Kinked (1339); Device Damaged Prior to Use (2284); Out-Of-Box Failure (2311)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the penumbra system 5max ace reperfusion catheter (5max ace) was fractured approximately 1.0 cm from the hub.The penumbra investigator unintentionally ovalized the 5max ace approximately 132.0 cm from the hub when flushing the catheter.Conclusions: evaluation of the returned catheter confirmed a fracture near the proximal hub.The 5max ace was reportedly kinked upon removal from packaging.This type of damage is likely a result of forceful manipulation at extreme angles during removal from the packaging hoop.The continued use of a kinked catheter, as described in the complaint, will likely result in a fracture of the catheter shaft.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, prior to use, the physician noticed that the 5max ace was kinked at the strain relief and became "weak" upon removal from the packaging.However, the physician did not have another 5max ace to use right away and decided to use the kinked 5max ace.While in use with the patient, blood leaked out of the 5max ace.Therefore, the 5max ace was removed and the procedure was completed using a new 5max ace.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6707110
Report Number3005168196-2017-01143
Device Sequence Number1571089
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/17/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF73821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2017
Initial Report FDA Received Date07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1